Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2018, 8:49 PM CDT for Lucas County, Wayne County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 8:49 PM CDT (01:49 UTC)
- Expired
- May 14, 2018, 9:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 8:50 PM CDT | HAIL 1.25 | Humeston, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
926
WUUS53 KDMX 150149
SVRDMX
IAC117-185-150215-
/O.NEW.KDMX.SV.W.0046.180515T0149Z-180515T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
849 PM CDT MON MAY 14 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
South central Lucas County in south central Iowa...
Northern Wayne County in south central Iowa...
* Until 915 PM CDT.
* At 849 PM CDT, a severe thunderstorm was located 10 miles northwest
of Corydon, moving northeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Humeston, Derby and Millerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4083 9356 4087 9356 4100 9333 4085 9315
4078 9352
TIME...MOT...LOC 0149Z 246DEG 23KT 4086 9346
HAIL...1.25IN
WIND...<50MPH
$$
Lee1 follow-up statement
059
WWUS53 KDMX 150201
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
901 PM CDT MON MAY 14 2018
IAC117-185-150215-
/O.CON.KDMX.SV.W.0046.000000T0000Z-180515T0215Z/
Lucas IA-Wayne IA-
901 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL LUCAS AND NORTHERN WAYNE COUNTIES...
At 901 PM CDT, a severe thunderstorm was located 9 miles north of
Corydon, moving northeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Humeston, Derby and Millerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4083 9356 4087 9356 4100 9333 4085 9315
4083 9325 4081 9353
TIME...MOT...LOC 0201Z 245DEG 22KT 4089 9338
HAIL...1.25IN
WIND...<50MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:35 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 14, 6:35 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 635 PM CDT Mon May 14 2018 .SHORT TERM.../Tonight through Tuesday/ Issued at 327 PM CDT Mon May 14 2018 The bulk of forecast issues will reside within the tonight timeframe with a subtle shortwave passing through the state. Currently, main axis of convergence remains south of the state into Missouri where deep convection is now ongoing. The overall severe threat seems to be subsiding across the forecast area with the bulk of convection remaining to the south. However, the CAMS output and NAM continue to develop convection in southern Iowa this evening as forcing from an approaching shortwave arrives. Soundings do indicate rather good instability in southern Iowa with MUCapes of 2000-2000 j/kg although with paltry low level shear. Large hail continues to appear to be the main concern into the evening or even a wet downburst. The PWATS continue to be impressive this evening with 1.5-1.75 and as would be expected, soundings are rather moist. The storms should produce very heavy downpours with rates of 1-2 inches per hour. While localized flash flooding still remains a concern, much of southern Iowa remains relatively dry compared to the rest of the state. Northerly surface flow will increase later tonight with drier air entering the state. The lower clouds and ceilings will become confined to southern Iowa by daybreak with clearing in the far north. Tuesday will see quiet weather for most locations with seasonably warmth. Mid and high clouds will linger in the south during the day but sunshine is expected across the north where soundings are relatively dry throughout the depth of the atmosphere. .LONG TERM.../Tuesday night through Monday/ Issued at 327 PM CDT Mon May 14 2018 A building upper ridge and surface high will bring a quiet period for the start of the long term. We are expecting dry conditions and highs in the 80s through Thursday. The models do want to send some weak ridge riding shortwave across the region but with weak flow, lack of a boundary and deep moisture, I have removed any spurious low PoPs through the period. Friday into the weekend a trough deepens out west and gradually pushes east with time. Weaker waves will eject out of the base of the trough breaking down the ridge somewhat but the progression of the trough will also kick the ridge east. At the surface a low will develop with a frontal boundary. By Friday night the low and frontal boundary will be just to the west/northwest of Iowa and will sink through the state throughout the day Saturday. Instability, strong forcing and sufficient shear all maximize across southern into eastern Iowa Saturday afternoon and evening so while storms may fire or be ongoing along the boundary earlier in the day...when the boundary impacts southern Iowa later Saturday, we should see strong to severe storms. Moisture at this point does not look tremendous but definitely sufficient...especially far south. Beyond Saturday night we look to settle back to a quieter pattern for the remainder of the long term and just beyond. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 635 PM CDT Mon May 14 2018 Area of MVFR cigs already in place over far northern Iowa while a few thunderstorms are possible across the south. The Cigs may become IFR for a period especially in vicinity of KFOD and the a few periods of MVFR or less possible elsewhere as the system settles south overnight. VFR conditions will arrive on Tuesday with north/northeast winds around 12 kts or less. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cogil LONG TERM...FAB AVIATION...Donavon
Hazardous weather outlook, May 14, 3:51 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 351 PM CDT Mon May 14 2018 IAZ047>050-058>062-070>075-081>086-092>096-152100- Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- 351 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong storms are expected late this afternoon and tonight. There is a marginal risk of severe weather. Large hail, damaging wind and locally heavy rain would be the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non severe thunderstorms may linger far southeast Tuesday morning. Thunderstorm chances return late Friday night and Saturday. Strong to severe storms will be possible. The specific threats will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters activation is not expected. IAZ004>007-015>017-023>028-033>039-044>046-057-152100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Audubon- 351 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An isolated non-severe thunderstorm is possible this afternoon. River flood warnings remain in effect for portions of the West Fork Des Moines and Cedar Rivers. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return Friday night and Saturday. Strong to severe storms will be possible. The specific threats will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly through this evening. IAZ097-152100- Davis- 351 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk for severe storms through this evening. Large hail, damaging wind and heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non severe thunderstorms may linger southeast Tuesday morning. Thunderstorm chances return Saturday and strong to severe storms will be possible. The specific threats will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed through this evening. FAB
In the hours before
Special weather statement, May 14, 7:17 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
717 PM CDT MON MAY 14 2018
IAZ094-150045-
Decatur IA-
717 PM CDT MON MAY 14 2018
...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN DECATUR COUNTY...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lamoni, or 8 miles south of Leon, moving east at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Leon, Lamoni, Davis City, Pleasanton, Nine Eagles State Park and
Lamoni Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4069 9391 4078 9372 4068 9360 4058 9356
4058 9395
TIME...MOT...LOC 0016Z 268DEG 24KT 4062 9378
LeeLocal storm report, May 14, 7:59 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL LEON 40.74N 93.75W
05/14/2018 E1.00 INCH DECATUR IA LAW ENFORCEMENT
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:17 PM CDT | Special Weather Statement | DMX | Decatur | 28 min |
| May 14, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 32 min |
| May 14, 9:13 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 47 min |
| May 15, 1:52 AM CDT | Dense Fog Advisory | DMX | Bremer, Butler, Calhoun, Cerro Gordo, Emmet, Franklin and 12 more | 7 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.